Posted by ed_uk on August 19, 2005, at 9:17:22
The use of mirtazapine has been associated with the development of psychomotor restlessness, which clinically may be very similar to akathisia, characterised by a subjectively unpleasant or distressing restlessness and need to move often accompanied by an inability to sit or stand still. This is most likely to occur within the first few weeks of treatment. In patients who develop these symptoms, increasing the dose may be detrimental and it may be necessary to review the use of mirtazapine.
Withdrawal symptoms seen on discontinuation of mirtazapine treatment
Withdrawal symptoms when treatment is discontinued are common, particularly if discontinuation is abrupt. In clinical trials adverse events seen on treatment discontinuation occurred in approximately 15% of patients treated with mirtazapine. The risk of withdrawal symptoms may be dependent on several factors including the duration and dose of therapy and the rate of dose reduction.
Dizziness, agitation, anxiety, headache and nausea and/or vomiting are the most commonly reported reactions. Generally these symptoms are mild to moderate, however, in some patients they may be severe in intensity. They usually occur within the first few days of discontinuing treatment, but there have been very rare reports of such symptoms in patients who have inadvertently missed a dose. Generally these symptoms are self-limiting and usually resolve within 2 weeks, though in some individuals they may be prolonged (2-3 months or more). It is therefore advised that mirtazapine should be gradually tapered when discontinuing treatment over a period of several weeks, according to the patient's needs.